Hawton, K., Ferrey, A., Casey, D., Wells, C., Fuller, A., Bankhead, C., Clements, C., Ness, J., Gunnell, D., Kapur, N., Geulayov, G. (2019). Relative toxicity of analgesics commonly used for intentional self-poisoning: A study of case fatality based on fatal and non-fatal overdoses. Journal of Affective Disorders, 246:814-819.
Ferrey, A.E., Geulayov, G., Casey, D., Wells, C., Fuller, A., Bankhead, C., Ness, J., Clements, C., Gunnell, D., Kapur, N., Hawton, K. (2018). Relative toxicity of mood stabilisers and antipsychotics: case fatality and fatal toxicity associated with self-poisoning. BMC Psychiatry, 18:399.
Geulayov, G., Ferrey, A., Casey, D., Wells, C., Fuller, A., Bankhead, C., Gunnell, D., Clements, C., Kapur, N., Ness, J., Waters, K., Hawton, K. (2018). Relative toxicity of benzodiazepines and hypnotics commonly used for self-poisoning: An epidemiological study of fatal toxicity and case fatality. Journal of Psychopharmacology, 32:654-662.
Hawton, K., Bergen, H., Simkin, S., Arensman, E., Corcoran, P., Cooper, J., Waters, K., Gunnell, D., and Kapur, N. (2011). Impact of different pack sizes of paracetamol in the United Kingdom and Ireland on intentional overdoses: a comparative study. BMC Public Health, 11:460. Link to the paper.
In order to reduce fatal self-poisoning legislation was introduced in the UK in 1998 to restrict pack sizes of paracetamol sold in pharmacies (maximum 32 tablets) and non-pharmacy outlets (maximum 16 tablets), and in Ireland in 2001, but with smaller maximum pack sizes (24 and 12 tablets). In order to determine whether this resulted in smaller overdoses of paracetamol in Ireland compared with the UK, we used data on general hospital presentations for non-fatal self-harm for 2002 – 2007 from the Multicentre Study of Self-harm in England (six hospitals) and from the National Registry of Deliberate Self-harm in Ireland to compare sizes of overdoses of paracetamol in the two settings. We found clear peaks in numbers of non-fatal overdoses, associated with the different maximum pack sizes of paracetamol in pharmacy and non-pharmacy outlets in both England and Ireland. Significantly more pack equivalents (based on maximum non-pharmacy pack sizes) were used in (based on maximum non-pharmacy pack sizes) were used in overdoses in Ireland compared with England. However, the overall size of overdoses did not differ significantly between England and Ireland.
Conclusions: The difference in paracetamol pack size legislation between England and Ireland does not appear to have resulted in a major difference in sizes of overdoses. This is because more pack equivalents are taken in overdoses in Ireland, possibly reflecting differing enforcement of sales advice. Differences in access to clinical services may also be relevant.
Hawton, K., Bergen, H., Waters, K., Murphy, E., Cooper, J. & Kapur, N. (2011). Impact of withdrawal of the analgesic co-proxamol in the UK on non-fatal self-poisoning. Crisis 32, 81-87. Link to the paper.
In early 2005 the UK Committee on Safety of Medicines (CSM) announced gradual withdrawal of the analgesic co-proxamol because of its adverse benefit/safety ratio, especially its extensive use for intentional and accidental fatal poisoning. Prescriptions of co-proxamol were reduced in the 3-year withdrawal phase (2005 to 2007) following the CSM announcement. We assessed the impact of the CSM announcement in January 2005 to withdraw co-proxamol on non-fatal self-poisoning with co-proxamol and other analgesics. We used data on general hospital presentations for non-fatal self-poisoning (five hospitals in three centers in England). When the 3-year withdrawal period 2005-2007 was compared with 2000-2004, we found a marked reduction in the number of episodes of non-fatal self-poisoning episodes involving co-proxamol following the CSM announcement (an estimated 62% reduction over the period 2005 to 2007 compared to 2000 to 2004). There was no evidence of an increase in non-fatal self-poisoning episodes involving other analgesics (co-codamol, codeine, co-dydramol, dihydrocodeine, and tramadol) in relation to the CSM announcement over the same period, nor a change in the number of all episodes of self-poisoning.
Conclusions: The withdrawal of co-proxamol in the UK appears to have resulted in reduced non-fatal self-poisoning with co-proxamol, without significant substitution with other analgesics. This finding is in keeping with that found for suicide.
Hawton, K., Bergen, H., Simkin, S., Cooper, J., Waters, K., Gunnell, D. & Kapur, N. (2010). Toxicity of antidepressants: study of rates of suicide relative to prescribing and non-fatal overdose. British Journal of Psychiatry 196, 354-358.
Self-poisoning is a common method of suicide and often involves ingestion of antidepressants. Information on the relative toxicity of antidepressants is therefore extremely important. We assessed the relative toxicity of seven specific antidepressants, by comparing numbers of prescriptions for each antidepressant with poisoning suicide deaths in England and Wales involving each antidepressant (alone), and non-fatal self-poisoning episodes with each antidepressant presenting to six general hospitals (in Oxford, Manchester and Derby), between 2000 and 2006. We calculated fatal toxicity for each antidepressant , based on ratio of rates of deaths to prescriptions, and case fatality, based on ratio of rates of deaths to non-fatal self-poisonings. Fatal toxicity and case fatality indices provided very similar results. Case fatality rate ratios showed far greater toxicity for tricyclic antidepressants than the SNRI antidepressant venlafaxine and the NaSSA antidepressant mirtazapine, both of which had approximately four times greater toxicity than the SSRIs. Within the tricyclic antidepressants, compared with amitriptyline both dosulepin and doxepin were considerably more toxic. Within the SSRIs, citalopram had a higher case fatality than the other SSRIs.
Conclusions: There are wide differences in toxicity not only between classes of antidepressants, but also within classes. The findings are relevant to prescribing decisions, especially in individuals at risk, in whom clinicians should use less toxic antidepressants wherever possible. They are also relevant to regulatory authority policy regarding advice to clinicians. The findings have been communicated to the UK Medicines and Healthcare Products Regulatory Agency.
Bergen, H., Murphy, E., Cooper, J., Kapur, N., Stalker, C., Waters, K. & Hawton, K. (2010). A comparative study of non-fatal self-poisoning with antidepressants relative to prescribing in three centres in England. Journal of Affective Disorders 123, 95-101. Link to the paper.
Antidepressants are used frequently in non-fatal self-poisoning. There are national guidelines for prescribing antidepressants. In this study we compared the use of specific antidepressants (amitriptyline and dosulepin (tricyclics), citalopram, fluoxetine, paroxetine and sertraline (selective serotonin reuptake inhibitors) and venlafaxine (serotonin norepinephrine reuptake inhibitor)) for non-fatal self-poisoning relative to prescribing, in three centres in England, from 2004 to 2006. We found marked variation between centres in the ratio of rates of self-poisoning to prescribing for specific antidepressants. This is likely due to differences in both prescribing practices (despite clear national guidance) and patient characteristics.
Conclusions: Clinicians should consider carefully the toxicity, and the risk of overdose, when prescribing antidepressants for their patients.
Bergen, H., Hawton, K., Murphy, E., Cooper, J., Kapur, N., Stalker, C. & Waters, K. (2009). Trends in prescribing and self-poisoning in relation to UK regulatory authority warnings against use of SSRI antidepressants in under-18 year-olds. British Journal of Clinical Pharmacology 68, 618-629. Link to the paper.
Following the UK Medicines and Healthcare products Regulatory Authority (MHRA) warning in December 2003 not to prescribe selective serotonin reuptake inhibitor (SSRI) antidepressants, except fluoxetine, to under 18 year-olds, the prescribing of antidepressants declined in this group. Other studies had found no related changes in rates of suicide or hospital admissions for self-harm. In this study we found that presentations to general hospitals for non-fatal self-poisoning with SSRI antidepressants (but not fluoxetine) declined in 12-19 year-olds in three centres in England in line with UK prescribing trends. There was some evidence of a possible small substitution effect from use of other SSRIs for non-fatal self-poisoning to use of fluoxetine. Conclusions: The MHRA warning in 2003 not to prescribe SSRI antidepressants to young people was effective, as prescriptions for these drugs decreased after this date. Importantly, the occurrence of non-fatal self-harm in 12-19 year-olds in the three centres in this study was stable before and after 2003, with no major change of method or increase in self-injury. Thus the reduction in prescribing of SSRIs did not appear to result in increased self-harm in young people.